Alert archive / California / High Surf Advisories in 2012
High Surf Advisory 14, NWS Los Angeles, CA
NWS Los Angeles, CA issued this high surf advisory at Mar 16, 2012, 2:37 PM PDT for Los Angeles County, California. It took effect at Mar 17, 2012, 3:00 PM PDT. It was in force for 44 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2012, 2:37 PM PDT (21:37 UTC)
- In effect from
- Mar 17, 2012, 3:00 PM PDT
- Expired
- Mar 19, 2012, 11:00 AM PDT
- In force
- 44 hr
- Issued by
- NWS Los Angeles, CA
County Los Angeles County, CA
The radar
The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Mar 16, 2:30 PM PDT, 7 minutes earlier.
Area forecast discussion, Mar 16, 2:30 PM PDT, 7 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 230 PM PDT FRI MAR 16 2012 .SYNOPSIS... A STRONG LOW AND COLD FRONT WILL PROGRESS ACROSS THE REGION WITH GUSTY WINDS AND POSSIBLE PRECIPITATION...REACHING THE CENTRAL COAST BY FRIDAY AND INTO LOS ANGELES THAT THAT EVENING...AND CONTINUING INTO MONDAY NIGHT. A SLIGHT CHANCE OF THUNDERSTORMS IS EXPECTED OVER THE WEEKEND. THE TEMPERATURES WILL BE BELOW NORMAL THROUGH MONDAY... WITH THE COLDEST DAY ON SUNDAY. THE ONSHORE FLOW WILL RETURN BY TUESDAY WITH TEMPERATURES EXPECTED TO BE BACK TO NORMAL BY MIDWEEK. && .SHORT TERM (TODAY-MON)...HAVE UPGRADED THE WINTER STORM WATCH TO A WARNING FOR HEAVY SNOW AND BLOWING SNOW ABOVE 6000 FEET IN VENTURA AND LOS ANGELES COUNTIES AND HAVE ISSUED A WINTER WEATHER ADVISORY ABOVE 4000 FEET IN SANTA BARBARA COUNTY FROM SATURDAY MORNING THROUGH SUNDAY MORNING. NO CHANGES TO PREVIOUS AMOUNTS AND EXPECT THE BULK OF THE ACCUMULATIONS WILL OCCUR SATURDAY MORNING THROUGH THE AFTERNOON. CYCLOGENESIS 250 MILES WEST OF THE CALIFORNIA AND OREGON BORDER WILL CONTINUE WHILE THE CENTER SHIFTS NORTHEAST OVER SOUTHERN OREGON THROUGH THE EVENING. A SURFACE FRONT WAS APPROXIMATELY 200 MILES WEST OF POINT ARENA THIS AFTERNOON. LOW AMPLITUDE CYCLONIC FLOW UPSTREAM OF THE FRONT WILL AMPLIFY AND THE FRONT WILL PUSH SOUTH TONIGHT. BROAD AREA OF MOISTURE EXTENDED SOUTH OF THE SURFACE FRONT TO POINT CONCEPTION WITHIN RELATIVELY WEAK ASCENDING FLOW THIS AFTERNOON. GUIDANCE WAS CONSISTENT WITH PREVIOUS RUNS AND MOISTURE WILL CONSOLIDATE WITHIN A 150 MILE WIDE BAND AS THE COLD AIR MASS SURGES SOUTH TONIGHT. THE FRONTAL BOUNDARY AND MOISTURE WILL SHIFT OVER THE AREA AT APPROXIMATELY 30KT TONIGHT THROUGH SATURDAY AFTERNOON. CONVECTIVE SYMMETRIC INSTABILITY WITHIN THE MOISTURE BAND WILL AID IN HEAVY PRECIPITATION RATES FOR A PERIOD OF 3 HOURS AS THE FRONT SHIFTS OVER THE AREA. MADE MINOR CHANGES SUNDAY AND A CHANCE OF SHOWERS WILL EXIST WITHIN A DRYING CONDITIONAL UNSTABLE AIR MASS. HAVE INCLUDED A CHANCE OF LIGHT PRECIPITATION MONDAY OVER THE ENTIRE AREA AS THE SYSTEM CURRENTLY POSITIONED NORTHWEST OF THE HAWAIIAN ISLANDS ROTATES EAST AROUND THE RIDGE OF HIGH PRESSURE CENTERED NORTH OF HAWAII. TEMPERATURES WILL COOL TO 15 TO 20 DEGREES BELOW SEASONAL NORMAL SUNDAY. A WARMING TREND IS LIKELY MONDAY THOUGH TEMPERATURES WILL REMAIN SEVERAL DEGREES BELOW NORMAL. .LONG TERM (TUE-FRI)...A BROAD LONG WAVE TROUGH WILL PERSIST OVER THE EASTERN PACIFIC THROUGH THE PERIOD. WILL CONTINUE DRY THROUGH THE PERIOD THOUGH A FRONTAL BOUNDARY IS EXPECTED TO SHIFT SOUTH OVER THE AREA FRIDAY. THE BOUNDARY IS EXPECTED TO WEAKEN WHILE APPROACHING THE AREA AND THE BULK OF THE MOISTURE WILL LIKELY DISSIPATE WEST AND NORTH OF THE AREA. A WARMING TREND IS LIKELY TUESDAY THROUGH WEDNESDAY WITH TEMPERATURES SEVERAL DEGREES ABOVE NORMAL THEN LITTLE CHANGE IS EXPECTED THURSDAY. A COOLING TREND IS EXPECTED FRIDAY AS A MARITIME POLAR AIR MASS MOVES ASHORE. && .AVIATION...16/1755Z... LOW CLOUDS ACROSS COAST AND VALLEY AREAS WILL BEGIN TO BREAK OUT THIS AFTERNOON. CIGS WILL LIFT INTO THE HIGH MVFR CATEGORY AND THERE IS A CHANCE THAT MANY SITES WILL SCATTER OUT...ESPECIALLY S OF PT CONCEPTION...BEFORE LOW CLOUDS FILL IN AGAIN DURING THE EVENING. A FRONTAL SYSTEM WILL SPREAD INCREASING CLOUDS AND RAIN ACROSS THE AREA FROM NW TO SE TONIGHT INTO SAT...DEVELOPING ACROSS SLO AND SBA COUNTIES BETWEEN MIDNIGHT AND 5 AM...AND REACHING LOS ANGELES COUNTY BY MID MORNING SATURDAY. GUSTY S-SE WINDS WILL AFFECT MANY AIRFIELDS BETWEEN THE HOURS OF 06Z-10Z N OF PT CONCEPTION...TO 10Z-13Z FURTHER SOUTH. THE EXCEPTION WILL BE IN THE DESERT AIRFIELDS WHERE GUSTY SW WINDS ARE EXPECTED THROUGH MOST OF THE FORECAST PERIOD. KLAX...LOWER TO MODERATE CONFIDENCE IN TAF. THERE IS A 40 PERCENT CHANCE THAT MVFR CIGS WILL SCATTER OUT AFTER 20Z. THERE IS A 30 PERCENT CHANCE THAT LOWER CIGS WILL RETURN +/- 2 HOURS FROM TAF TIME OF 04Z...OR THAT CIGS WILL BE IN THE MVFR CATEGORY THROUGH LATE TONIGHT. THERE IS A 20 TO 30 PERCENT CHANCE THAT EAST WINDS WILL EXCEED 10 KNOTS AS EARLY AS 10Z SAT. KBUR...MODERATE CONFIDENCE IN TAF. THERE IS A 40 PERCENT CHANCE THAT MVFR CIGS WILL SCATTER OUT AFTER 20Z. THERE IS A 30 PERCENT CHANCE THAT MVFR CIGS WILL RETURN +/- 2 HOURS FROM TAF TIME OF 04Z. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). WINTER WEATHER ADVISORY (SEE LAXWSWLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). GALE WATCH (SEE LAXMWWLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). && PUBLIC...30 AVIATION...SMITH SYNOPSIS...DS WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 16, 6:30 AM PDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 630 AM PDT FRI MAR 16 2012 CAZ034>041-044>046-051>054-059-087-088-547-548-171300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 630 AM PDT FRI MAR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT STRONG RIP CURRENTS MAY EXIST ALONG EXPOSED SOUTH FACING SHORES THROUGH THE AFTERNOON AS A RISING TIDE COMBINES WITH A LONG PERIOD SOUTH SWELL. * HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY A STRONG COLD FRONT WILL SWEEP THROUGH THE AREA ON SATURDAY. THIS FRONT WILL BRING A 6 HOUR PERIOD OF WIDESPREAD RAIN AND SNOW AND A POSSIBILITY OF THUNDERSTORMS TO THE AREA. SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS WILL CONTINUE INTO SUNDAY BEHIND THE FRONT. OVERNIGHT TONIGHT...SNOW LEVELS COULD FALL AS LOW AS 2000 FEET...IMPACTING MAJOR TRAFFIC CORRIDORS THROUGH THE MOUNTAINS...ANTELOPE VALLEY...AND CUYAMA VALLEY. CONDITIONS WILL ALSO BE FAVORABLE FOR SMALL HAIL AND ISOLATED WATERSPOUTS SATURDAY AND GALE FORCE NORTHWEST WINDS ARE POSSIBLE SATURDAY NIGHT THROUGH SUNDAY. * WINTER STORM WATCH.........SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * GALE WATCH...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 4:00 AM PDT | Gale Watch | LOX | 23 hr | |
| Mar 16, 2:31 PM PDT | Winter Storm Warning | LOX | 44 hr | |
| Mar 16, 2:31 PM PDT | Winter Weather Advisory | LOX | Santa Barbara | 44 hr |
| Mar 16, 2:37 PM PDT | Gale Warning | LOX | 54 hr |
Nearby
High Surf Advisories in California, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.